Kansas, 2014

Hail in Kansas, June 18, 2014

June 18, 2014 · NWS GLD · 8 events in 3 counties and zones

A few small clusters of thunderstorms moved across Gove, Sheridan and Graham counties during the late afternoon and early evening hours, producing hail from nickel to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few small clusters of thunderstorms moved across Gove, Sheridan and Graham counties during the late afternoon and early evening hours, producing hail from nickel to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 3:53 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 18, 3:53 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT WED JUN 18 2014

.UPDATE...
ISSUED AT 353 PM MDT WED JUN 18 2014

UPDATED FORECAST TO ACCOUNT FOR LATEST TRENDS.

WITH RESPECT TO THE ENVIRONMENT...THE ATMOSPHERE IS QUITE UNSTABLE
ALONG AND JUST NORTH OF THE FRONT WITH 3000 J/KG SBCAPE ACCORDING
TO THE LATEST SPC MESOANALYSIS. 0-6 KM BULK SHEAR IS FAIRLY WEAK
ACROSS MOST OF THE AREA EXCEPT FOR LOCATIONS IMMEDIATELY ALONG THE
STALLED COLD FRONT...LOCATED OVER WICHITA AND GREELEY COUNTIES IN
NORTHWEST KANSAS. 0-3 KM HELICITY ALONG THE FRONT ARE ANALYZED UP
TO 200 M2/S2. WILL NEED TO WATCH LOCATIONS ALONG THE FRONT WITH A
STALLED BOUNDARY...HIGH SBCAPE AND ENHANCED SURFACE VORTICITY IN
THE VICINITY. THIS ENVIRONMENT COULD BE FAVORABLE FOR SHORT
LIVED...LANDSPOUT TYPE TORNADOES. OTHER THAN THAT...THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. WITH A LARGE AMOUNT
OF INSTABILITY AND WEAK WIND SHEAR...STORMS THIS AFTERNOON MAY BE
MORE OF THE PULSE VARIETY SO HAIL LARGER THAN GOLF BALLS...
POSSIBLY PING PONG BALLS...SEEMS MOST UNLIKELY.

ATTENTION THEN TURNS TO COLORADO LATER THIS EVENING FOR ADDITIONAL
DEVELOPMENT ALONG THE FRONT RANGE THAT SHOULD MOVE ACROSS MAINLY
NORTHERN SECTIONS OF THE FORECAST AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1229 PM MDT WED JUN 18 2014

COLD FRONT HAS STALLED OUT THIS AFTERNOON ALONG THE SOUTHERN
FRINGES OF THE FORECAST AREA IN NORTHWEST KANSAS. IT IS EXPECTED
TO RETURN NORTH AS A WARM FRONT LATER THIS AFTERNOON AND BE NEAR A
NORTON TO WALLACE LINE BEFORE BEING SWEPT SOUTH AGAIN BY A STRONGER
COLD FRONT TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR
THE FRONT...WITH MORE STORMS POSSIBLE COMING OUT OF NORTHEAST
COLORADO ASSOCIATED WITH THE UPPER SHORTWAVE TROUGH AND THE
SECONDARY COLD FRONT. WHILE VERY UNSTABLE CONDITIONS WILL EXIST
ALONG AND SOUTH OF THE WARM FRONT...UPDRAFT ORGANIZATION WILL BE
LIMITED BY WEAK DEEP LAYER SHEAR ON THE ORDER OF 15 TO 25KTS. AS A
RESULT...MAIN HAZARDS WILL BE LOCALIZED DAMAGING WINDS AND LARGE
HAIL. ACTIVITY WILL CONTINUE TO MOVE EAST OVERNIGHT AND SHOULD END
AROUND MIDNIGHT. MIGHT SEE A COUPLE OF HOURS OF BREEZY TO WINDY
CONDITIONS IMMEDIATELY BEHIND THE FRONT THIS EVENING AND EARLY
INTO THE OVERNIGHT.

THE FRONT WILL BE WELL TO THE SOUTH ON THURSDAY WITH LOWER DEW
POINTS AND MORE STABLE CONDITIONS THROUGH MOST OF THE AFTERNOON.
POST FRONTAL LOW LEVEL UPSLOPE REGIME WILL GRADUALLY BE
ESTABLISHED BY LATE AFTERNOON...BUT WITH NO UPPER SUPPORT FOR LIFT
BELIEVE IT WILL REMAIN DRY. TEMPERATURES TONIGHT AND THURSDAY WILL
BE NEAR TO SLIGHTLY BELOW NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 156 PM MDT WED JUN 18 2014

DIFFICULT FORECAST THURSDAY NIGHT THROUGH FRIDAY NIGHT TO REALLY ADD
MUCH DETAIL AS FAR AS TIMING AND LOCATION OF POSSIBLE RAINFALL GIVEN
THE RATHER BROAD LIFT AND INSTABILITY OVER THE AREA.

THURSDAY NIGHT THE RIGHT ENTRANCE OF THE 300MB JET IS OVER THE AREA
BEHIND THE DEPARTING UPPER LEVEL LOW...AS ANOTHER SMALLER 500MB
SHORT WAVE TROUGH MOVES INTO THE AREA FROM THE WEST.  MEANWHILE THE
UPPER LEVEL RIDGE TO THE SOUTH BUILDS NORTH SLIGHTLY CAUSING THE
SHORT WAVE TROUGH TO ALSO MOVE NORTH AND THE DRY LINE TO RETREAT
BACK INTO THE AREA FROM THE EAST.  AM THINKING THERE WILL BE TWO
AREAS WHERE STORMS MAY FIRE...ALONG THE RETREATING DRY LINE WHERE
THE ELEVATED CAPE IS HIGHEST AND/OR AHEAD OF THE ADVANCING SHORT
WAVE TROUGH FROM COLORADO WHICH MAY ALSO HAVE SOME STORMS ADVANCING
AHEAD OF IT AS THE TROUGH MOVES INTO THE AREA.  AS THE NIGHT
PROGRESSES ISENTROPIC LIFT INCREASES OVER THE WEST AHEAD OF THE
TROUGH WHICH WILL STALL AFTER MIDNIGHT.  ELEVATED CAPE DECLINES
AFTER MIDNIGHT TO UNDER 1000J/KG...SO AM THINKING ISOLATED COVERAGE
AT BEST.  0-6KM BULK SHEAR IS AROUND 30KTS SO A SEVERE STORM CANNOT
BE RULED OUT DURING THE EVENING.

FRIDAY MORNING THERE MAY BE SOME ISOLATED LINGERING STORMS ALONG THE
KS/NE BORDER WHERE THE BEST LIFT AND ELEVATED INSTABILITY WILL BE.
THESE SHOULD MOVE OUT/DISSIPATE BY NOON.  DURING THE AFTERNOON
ATTENTION FOCUSES ON THE DRY LINE NEAR THE CO/KS LINE.  INSTABILITY
QUICKLY INCREASES DURING THE AFTERNOON OVER THE DRY LINE AS THE
500MB SHORT WAVE TROUGH OVER EASTERN COLORADO DEEPENS...PLACING
BROAD LIFT OVER THE AREA.  STORM COVERAGE SHOULD PEAK BY MID
AFTERNOON...AS IS TYPICAL...AND MOVE EAST/NORTHEAST ACROSS THE AREA
THROUGH THE EVENING.

FRIDAY EVENING THE ONGOING STORMS WILL CONTINUE TO MOVE
EAST/NORTHEAST...MOVING OUT OF THE AREA AROUND MIDNIGHT. CAPE
PROFILES ARE FAIRLY FAT BUT WINDS IN THE HAIL GROWTH ZONE ARE
FAIRLY LOW...AROUND 25KTS. HOWEVER 0-6KM BULK SHEAR IS AROUND
30KTS BY EARLY EVENING SO A SEVERE STORM CANNOT BE RULED OUT.

SATURDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE
FOR THE TRI-STATE AREA AS MULTIPLE UPPER LEVEL SHORT WAVE TROUGHS
MOVE THROUGH.  THE BEST CHANCE FOR RAINFALL WILL BE SUNDAY NIGHT AS
A COMPACT SHORT WAVE TROUGH MOVES ACROSS THE AREA ACCOMPANIED BY A
COLD FRONT.  THE LATEST MODEL TRENDS LEAN TOWARDS SLIGHTLY SLOWING
THE TROUGH DOWN.  IN ADDITION THERE ARE VERY LIGHT UPPER LEVEL WINDS
ACROSS PLAINS DUE TO A HIGH PRESSURE OVER THE SOUTHERN CONUS AND AN
UPPER LEVEL TROUGH ON EACH COAST...WHICH WOULD FURTHER INDICATE THE
TROUGH WILL LIKELY MOVE SLOWER THAN CURRENTLY SHOWN.  THERE WILL BE
SOME WRAP AROUND RAINFALL MONDAY AFTERNOON AND MONDAY NIGHT WHICH
WILL FURTHER PROLONG THE RAINFALL OVER THE AREA.

TEMPERATURES FOR THE PERIOD WILL BE WARMEST DURING THE
WEEKEND...WITH TEMPERATURES OVERALL BEING NEAR NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1108 AM MDT WED JUN 18 2014

COLD FRONT WILL STALL OUT IN NORTHWEST KANSAS EARLY THIS AFTERNOON
THEN RETURN NORTH AS A WARM FRONT LATER THIS AFTERNOON. WINDS AT
KGLD WILL SHIFT WITH THE FRONTAL PASSAGE...BUT THE WARM FRONT NOT
LIKELY TO MAKE IT TO KMCK. THE MAIN AVIATION CONCERN WILL BE
SCATTERED AFTERNOON/EVENING THUNDERSTORMS NEAR THE FRONT AS WELL
AS WITH OTHER STORMS COMING OUT OF NORTHEAST COLORADO. AREAL
COVERAGE WILL BE LIMITED SO WILL NOT INCLUDE A MENTION IN THE
TERMINAL FORECASTS AT THIS TIME. BASES WILL BE RELATIVELY HIGH
WITH THESE STORMS WITH STRONG WINDS THE MAIN THREAT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...RRH
SHORT TERM...024
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, Jun 18, 3:58 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT WED JUN 18 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
358 PM MDT WED JUN 18 2014 /458 PM CDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THERE WILL LIKELY BE TWO ROUNDS OF THUNDERSTORMS...
ONE THIS AFTERNOON ACROSS PORTIONS OF NORTHWEST KANSAS AND ANOTHER
TONIGHT FOR LOCATIONS NORTH OF HIGHWAY 40. THE MAIN THREAT WITH
THESE THUNDERSTORMS ARE DAMAGING WINDS. A SECONDARY THREAT OF
LARGE HAIL EXISTS WITH A MAXIMUM HAIL SIZE UP TO PING PONG BALLS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 18, 3:29 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT WED JUN 18 2014

KSZ029-182200-
GOVE-
429 PM CDT WED JUN 18 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF SCOTT STATE LAKE...MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3877 10082 3895 10070 3893 10037 3870 10052
      3870 10082
TIME...MOT...LOC 2128Z 210DEG 27KT 3868 10077

DLF

The radar

The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Gove

When
June 18, 4:55 PM CST
Where
Gove County, 0.69 mi S of Grainfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.110, -100.470

Hail, Gove

When
June 18, 5:01 PM CST
Where
Gove County, 1.75 mi ESE of Grainfield
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -100.440

Report received from social media.

Hail, Gove

When
June 18, 5:45 PM CST
Where
Gove County, 3.45 mi S of Grainfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.070, -100.470

Delayed report with time estimated from Doppler radar.

Hail, Gove

When
June 18, 5:48 PM CST
Where
Gove County, 0.69 mi S of Grainfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.110, -100.470

Hail, Sheridan

When
June 18, 6:00 PM CST
Where
Sheridan County, 6.93 mi S of Hoxie
Measured
1 in hail
Reported by
Public
Coordinates
39.250, -100.440

Some damage to corn crop also occurred, with extent and dollar amount of damage unknown.

Hail, Sheridan

When
June 18, 6:04 PM CST
Where
Sheridan County, 4.87 mi S of Hoxie
Measured
0.88 in hail
Reported by
Public
Coordinates
39.280, -100.440

Winds were also estimated to be gusting to 50 mph.

Hail, Sheridan

When
June 18, 6:12 PM CST
Where
Sheridan County, 2.25 mi ENE of Hoxie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -100.390

Spotter reported that hail almost covered the ground.

Hail, Graham

When
June 18, 7:20 PM CST
Where
Graham County, 10.42 mi N of (Hlc)hill City Muni
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.530, -99.850

One inch diameter hail occurred at the intersection of Hwy 283 and Bogue Creek about 11 miles north of Hill City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527415, 527416, 527417, 527418, 527419, 527420, 527421, 527423.